News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Marijuana creating a panic attack?


 JoeCal - Thu Aug 27, 2009 10:16 pm

I'm a 22 year old male in overall very good health.

Last year I began having very bad anxiety and panic attacks (would feel very nauseous and like I was going to pass out). My doctor prescribed 5mg of lexapro once a day, which I've been taking ever since and have felt pretty well.

The other night I was drunk and smoked one "hit" of marijuana (I used to smoke it all the time but stopped for about 2 years and never had this happen to me), to which I ended up taking a sleeping pill (melatonin) to sleep that night because it had caused extreme anxiety in me. Ever since then, I've been taking 10mg of the lexapro because my anxiety is heightened at all times. My heart feels like it's racing, I feel constantly "itchy" and I can hardly sit still. I've also been waking up in cold sweats and although I get 8 hours of sleep (due to the melatonin I'm assuming), I've been always tired and napping at least once a day, while still being fatigued. I also have heightened social anxiety; I was perspiring and had trouble swallowing/loss of appetite while I was in the cafeteria and out to lunch today.

I also feel like I have a head cold, but I highly doubt that's contributing to it.


I'm going to go home tomorrow (I'm away at school) but my doctor will not be around until the early week, is there anything I can do prior? Also, is a trip to the emergency room going to be helpful at all? My mom's insurance is an HMO so I cant see just any doctor...
 Faye Lang, RN, MSW - Tue Sep 22, 2009 2:08 pm

Hello JoeCal,

I apologize for the length of time it has taken to give you a response, and I hope things have resolved for you.

Using marijuana or any street drug in combination with prescribed drugs is playing with fire. We each have individual responses to medications, which is why some people can take large amounts without effect, and others can only take small doses. That is why psychiatrists titrate one's dosage. Marijuana effects can be prolonged, causing the heightened problems as you describe. I am also concerned that you doubled you medication dosage - I am hoping that was recommended by your doctor. Your best solution is to see your doctor if possible, or another doctor if it's not possible. You may require a short course of an additional medication to regain some stability in your symptoms. I am in great favor of having persons such as yourself keep a daily log of symptoms and feelings, along with what you were doing at the time. It can show patterns, or lack of patterns, that can be very helpful to your doctor in making treatment decisions.

Good luck to you.
 pixie123 - Wed Dec 02, 2009 9:58 am

Lexapro does that to you. I have social anxiety disorder as well as general anxiety, and my doctor prescribed Lexapro 10mg for me. But he told me that for the first two weeks it will make everything far worse before it starts to improve. Boy was he right! I have felt absolutely terrible, almost constant panic attacks for 2 weeks. I'm now in my third week and it's better now. I don't think the drug is actually helping me much yet, but the side effects have definitely mostly gone now.

I think upping your dose is probably what caused all of those bad things.

However you should definitely stay well away from the weed. It is really bad for anxiety, panic, and social anxiety. Some people are different and it helps them, but for the majority of people, it makes them far worse. Me especially. I used to smoke it all the time but when I realised how bad it was making my social anxiety, I decided to stop, and now I haven't had any at all for 4 years, and I never will again.
 Faye Lang, RN, MSW - Thu Jul 15, 2010 6:03 pm

Hello pixie123,

Thank you for adding the information about your personal experience. That's always very helpful to the other people facing the same issues as well as to "us" - those trying to give helpful assistance! Thanks again.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here